Alert archive / Arizona / Flash Flood Warnings in 2023
Flash Flood Warning 55, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 18, 2023, 1:11 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2023, 1:11 PM MST (20:11 UTC)
- Expired
- Aug 18, 2023, 4:15 PM MST
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 93 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 8.2 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4237 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
067
WGUS55 KVEF 182011
FFWVEF
AZC015-182315-
/O.NEW.KVEF.FF.W.0055.230818T2011Z-230818T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
111 PM PDT Fri Aug 18 2023
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
Central Mohave County in northwestern Arizona...
* Until 415 PM MST.
* At 111 PM MST, Doppler radar indicated thunderstorms producing
heavy rain along Pierce Ferry Road east of South Cove. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
South Cove.
This includes the following roads...
Pierce Ferry Road between mile markers 43 and 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3606 11413 3619 11405 3617 11382 3606 11383
3604 11393
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
SM2 follow-up statements
505
WGUS75 KVEF 182142
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
242 PM PDT Fri Aug 18 2023
AZC015-182315-
/O.CON.KVEF.FF.W.0055.000000T0000Z-230818T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
242 PM MST Fri Aug 18 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MST THIS
AFTERNOON FOR CENTRAL MOHAVE COUNTY...
At 242 PM MST, Doppler radar indicated thunderstorms producing heavy
rain along Pierce Ferry Road east of South Cove. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
South Cove.
This includes the following roads...
Pierce Ferry Road between mile markers 43 and 44.
Although storms have moved away from South Cove and Pierce Ferry
Road, flooding due
to runoff is still possible and additional storms may move into the
area this afternoon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3606 11413 3619 11405 3617 11382 3606 11383
3604 11393
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
SM782
WGUS75 KVEF 182306
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
406 PM PDT Fri Aug 18 2023
AZC015-182316-
/O.EXP.KVEF.FF.W.0055.000000T0000Z-230818T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
406 PM MST Fri Aug 18 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 415 PM MST THIS AFTERNOON FOR
CENTRAL MOHAVE COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 500 PM MST Monday for a
portion of northwest Arizona.
LAT...LON 3606 11413 3619 11405 3617 11382 3606 11383
3604 11393
$$
SMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 2:00 AM MST, 11 hours 11 minutes earlier.
Area forecast discussion, Aug 18, 2:00 AM MST, 11 hours 11 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 200 AM PDT Fri Aug 18 2023 .SYNOPSIS...Shower and thunderstorm activity will increase across the eastern Mojave Desert and Northwest Arizona today as a deep plume of monsoonal moisture retreats westward. Locally heavy rainfall and gusty winds will be the main concerns. A major surge of moisture will arrive over the weekend driven by Hurricane Hilary, which will bring widespread rain and flash flood concerns to the entire region through early next week. && .SHORT TERM...Today. An active day is shaping up as low pressure off the southern California coastline creeps closer and interacts with a deep plume of monsoonal moisture stretched across Arizona. This moisture plume will slowly retreat westward today, advancing into the eastern Mojave Desert by late morning or early afternoon. This will set the stage of several pockets of strong thunderstorms, aided by increasing instability with CAPE values 500-1000 j/kg and precipitable water values of 1.25-1.5 inches from Las Vegas eastward. Initially, the low levels will be quite dry resulting in well mixed thermodynamic profiles with an "inverted V" type structure, favoring locally strong surface wind gusts. Tonight's 00z HREF is picking up on this potential with fairly widespread gusts of 30 knots or greater, and a few pockets of 50+ knot winds, particuarly across Clark, Mohave, and far eastern San Beranrdino Counties. The Storm Prediction center has highlighted these areas in a marginal risk of severe storms today as well, mainly focusing on the risk for strong winds. In addition to the wind risk, flash flooding will also be a concern, especially across Northwest Arizona where moisture and instability fields will be a bit more generous than across Southern Nevada and far eastern San Bernardino county. Fairly deep southerly wind profile will favor training thunderstorm activity and precipitable water anomalies of 150-175% of normal will translate to very efficient rainfall producing thunderstorms. The Flash Flood Watch for Mohave County starting today at 11 AM still looks good. A lesser flood risk, but still a possibility, will also exist across Clark and eastern San Bernardino counties with any strong or persistent thunderstorm development. Thunderstorm activity may persist late into the evening and overnight hours aided by strong jet dynamics over the area. Further west, southwesterly breezes associated with the low off the coast of SoCal will work to keep western areas largely dry and breezy. Temperatures areawide will be near normal, to perhaps slightly below normal in areas where thunderstorm activity develops fairly early and limits the full temperature potential for the day. .LONG TERM...Saturday through the middle of next week. All eyes remain on Hurricane Hilary and it's impending impact on the Southwestern US. Guidance remains tightly clustered showing Hilary's center of circulation lifting north along the Baja Peninsula Saturday and Sunday and emerging into far southern California as weak tropical storm or depression by early Monday. To say this is an unusual weather pattern would be a huge understatement, as similar tropical systems impacting the southwest US are rare in our modern record, namely Nora in 1997, and Kathleen in 1976 were most recent similar storms to have their remnant circulation pass directly through our forecast area. Norbert in 2014 caused significant flood impacts to the area even while the remnant storm remained well offshore of the Mexico coast. Regardless of the exact track Hilary takes, a tremendous moisture flux will enter the region through the Gulf of California and stream north over the weekend. Precipitable water values at this time will climb towards record territory, reaching 1.75"+ in Las Vegas and over 2" in the lower Colorado River Valley. Additionally, increasing south or southeasterly low level wind fields are expected as whats left of Hilary lifts northward, particularly Sunday and Monday, resulting in a strong orographic component in the higher terrain working to further squeeze out moisture content in the area. Guidance remains insistent on widespread rainfall totals of 2-4" across our western zones, including most of the western Mojave Desert (Yucca Valley, Joshua Tree, Twentynine Palms, Landers, Barstow, Baker) northward into Inyo County including Death Valley and the Owens Valley. Some ensembles are also suggesting more than 2 inches of rain in the Las Vegas Valley, though ensemble means suggest closer to 1-2 inch storm totals for the metro area. Rainfall totals reaching even half this much will cause significant issues for some of our area, and it's likely some major flood issues will evolve for the areas that get hardest hit over the weekend and into next week. The WPC Excessive Rainfall Outlook has this risk well covered, with a moderate risk of excessive rainfall advertised on Day 2 for the Morongo Basin region in Southern San Bernardino County, with a widespread Slight Risk. This moderate expands to include most of the Mojave Desert on Day 3 along with a small patch of High Risk in the Morongo Basin. We believe this is the fist time a High Risk of excessive rainfall has been delineated by the WPC in our forecast area. All this to say, the expectation remains that periods of very heavy rain continue to be expected as Hilary's remains lift through the region Saturday-Monday. Timing of the periods of heaviest precipitation remains a bit uncertain, but should tend to spread from south to north over the coming days. In addition to the wet conditions and potential flood risk, deep moisture entrenched over the region will keep temperatures unseasonably cool, with the possibility of record low maximum temperatures Sunday and Monday for much of the region. Moisture will begin to thin out as Hilary becomes a thing of the past by Tuesday onward. However, deep moisture will remain across the area beneath a south or southeasterly flow aloft, suggesting at least low-grade storm activity will continue into early next week. && .AVIATION...For Harry Reid...Outside of convective influences, southerly winds are expected to continue into the afternoon. Gusts up to 20 knots expected in the late morning and afternoon. Between 18z-20z, models show storms forming on the high terrain and moving into the valley. Gusty, erratic winds, lightning, and heavy downpours are likely. If a storm moves over the airfield, visibility may drop to 2-4SM. After about 04z, thunderstorm potential in the valley becomes more uncertain, but the potential will exist. Most guidance clears the valley out by 09z or earlier. After convective influences wane, winds should become light and variable for the remainder of the night and into tomorrow morning. For the rest of southern Nevada, northwest Arizona and southeast California...For sites in the Las Vegas and Colorado River Valleys, southerly breezes continue into the afternoon before convective influences take over. Between 18z-22z, scattered thunderstorms are expected to develop near or over these sites. Gusty, erratic winds, lightning, and heavy downpours are likely. If a storm moves over the airfield, visibility may drop to 2-4SM. After about 04z, thunderstorm potential becomes more uncertain, but the potential will exist. Most guidance clears the Las Vegas Valley out by 09z or earlier, but convection may linger longer in the CO River Valley. For KBIH and KDAG, no thunderstorm influences are forecast. Typical diurnal wind patterns with wind gusts of 20-25 knots in the afternoon and evening. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM...Outler LONG TERM...Outler AVIATION...Woods For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 12:59 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Aug 18, 2:19 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.